Symptoms of an imipramine overdose can include sweating, vomiting, and a fever. If you began treatment with imipramine and overdosed, and/or believe you may have overdosed, seek medical attention immediately. If the overdose was recent, treatment may involve pumping the stomach. Treatment may also involve supportive care, which can include fluids through an intravenous line (IV); medicines to increase blood pressure, control an irregular heart rhythm, or control seizures; or a breathing tube to help with breathing.
Imipramine is a prescription medication that is part of a class of drugs known as tricyclic antidepressants. It is available as two different products: imipramine hydrochloride (Tofranil®) and imipramine pamoate (Tofranil PM®). While Tofranil PM is licensed only to treat depression in adults, Tofranil is approved to treat the following conditions:
- Depression (also known as major depression or clinical depression) in adults
- Bedwetting in children.
As with all medicines, it is possible to take too much imipramine. In fact, an overdose with tricyclic antidepressants can be very dangerous. Imipramine overdose effects will vary depending on a number of factors, including how much imipramine is taken and whether it is taken with any other medicines, alcohol, and/or drugs.
If you happen to overdose on imipramine, seek medical attention immediately.
The effects of an imipramine overdose may include:
- Changes in heart rhythm (arrhythmia)
- Very low blood pressure (hypotension)
- Coordination problems
- Restlessness or agitation
- Overactive reflexes
- Muscle tension
- Unusual body movements.
Some other possible imipramine overdose effects include:
- Congestive heart failure
- A rapid heart rate (tachycardia)
- Trouble breathing
- Blue skin
- A fever
- Loss of life.